North Carolina, 2016Damaging Wind in North Carolina, June 17, 2016
June 17, 2016 · NWS ILM · 1 event in 1 county or zone
A small cluster of thunderstorms bowed out as it neared the coast resulting in damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of thunderstorms bowed out as it neared the coast resulting in damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 17, 1:40 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 17, 1:40 PM EST, 1 hour 9 minutes before
Area Forecast Discussion...COR
National Weather Service Wilmington NC
240 PM EDT FRI JUN 17 2016
.SYNOPSIS...
A cold front will drop across the area through this evening
bringing scattered showers and thunderstorms. Drier and much
cooler air will overspread the region this weekend behind the cold
front. A gradual return to summertime warmth and humidity will
occur by the middle of next week before another cold front
approaches the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...Severe Thunderstorm Watch in effect through 10
PM this evening for our south-westernmost SC counties as a cold
front and upper short wave combination interact with a very moist
and unstable air mass. The front is slowly dropping southward across
the forecast area and is now likely crossing our northern tier of
counties. The most unstable air is over our SC counties to the south
of the front and although there are as yet no strong or severe
storms over our area we do have some heading towards Florence and
Williamsburg Counties. If current trends continue, it seems likely
that the threat over our forecast area will not actually last until
10 PM as we are at the northern end of a southward-moving feature
and I expect that I will be clearing counties from the watch from
north to south within the next couple of hours.
North of the front we can expect isolated to widely scattered
convection, but with more modest instability in play behind the
front it is not likely that these storms will become severe.
Activity will fade from north to south this evening and tonight as
the front drops south of the area and as we lose diurnal heating. A
consensus of guidance gives us lows in the mid to upper 60s, finally
a relatively cool night.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Much cooler and dryer weather in store for the
weekend as an unseasonal weather pattern takes shape. High pressure
will press down from the north post-FROPA, leading to a very windy
Saturday and a breezy Sunday. Highs in the low to mid 80s both days
with dewpoints of around 60 will lead to pleasant feels-like
temperatures. The downside will be the wind, with sustained
northeasterly winds reaching around 20 kts Saturday afternoon, with
higher readings at the beaches. Sunday will be more modestly breezy
as the high settles south over eastern CONUS. Both night will be
cool with lows in the lower 60s, except mid 60s at the beaches.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 300 PM Friday...Amplified mid level pattern will continue
through next week. Initially, a massive east/west oriented ridge
will be the main player covering most of the contiguous U.S. By
midweek, a powerful trough surges south across the east thus
pushing the ridge back to the west. The trough will be accompanied
by a backdoor front that slows as it pushes south but does work on
higher theta-e air with showers and thunderstorms advertised by
the medium range guidance. With the inherent uncertainty, we are
advertising pops from about Wednesday onward. The highest chance
appears to be Thursday, at least CWA wide. Temperature trends
remain relatively unchanged with quick warming back into the 90s
by midweek, tailing off late with the front and increased
moisture.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 18Z...Cold front dropping across the CWA this aftn will be the
impetus for showers and thunderstorms at the terminals through this
evening. Thunderstorms will gradually increase in coverage...with
the best chance for thunderstorms south of the cold front at FLO,
MYR, and CRE, and lesser chances at ILM/LBT. Have carried a tempo
group at FLO, with VCTS elsewhere for lower potential.
After the cold front sinks south across the terminals this evening,
post frontal stratus is likely along with increasing N/NE winds.
While guidance has backed off on the potential for IFR, and think
this is more realistic since we are far removed from the
climatologically favored season for post-frontal IFR stratus, do
believe MVFR is likely and have maintained at least SCT IFR for
consistency from the previous TAFs. At the same time, NE winds will
increase to 10-15 kts overnight, and then become stronger Saturday,
gusting up to 25 kts from the NE. Any stratus will erode after
sunrise with VFR resuming thereafter.
Extended Outlook...VFR through remainder of the extended period.
Showers and thunderstorms possible Wednesday.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Friday...Expect gradually increasing winds from the
N and NE tonight in the wake of an unseasonably strong cold
frontal passage. NE winds will increase to 15 to 20 kts after
midnight, with seas building to 3 to 5 ft.
SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 300 PM Friday...Expect Small Craft Advisory conditions to
persist through most if not all weekend as a persistently strong
NE flow in the wake of a cold front brings winds of 20 to 30 kts
and seas of 5 to 8 ft. See latest Advisory and Forecast for
details regarding timing and severity of this event.
LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...A transition period for the coastal waters
as high pressure slides offshore and a more typical summertime
pattern develops. Northeast winds initially will go light and
variable Monday. Tuesday the southwest flow develops with speeds
of 10-15 knots. Looks like the low level jet ramps up overnight
Tuesday with 15-20 knots dropping back again Wednesday. Seas will
be mostly 2-4 feet with maybe a few five footers with the higher
winds overnight Tuesday.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 6 AM Saturday to 6 PM EDT Sunday for
AMZ250-252-254-256.
&&
SYNOPSIS...JDW
NEAR TERM...REK
SHORT TERM...REK
LONG TERM...SHK
AVIATION...JDW
MARINE...REK/SHKHazardous weather outlook, Jun 17, 2:41 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
341 PM EDT FRI JUN 17 2016
NCZ087-096-099-105>110-SCZ017-024-033-053-054-181945-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DILLON-MARION-INLAND HORRY-COASTAL HORRY-
341 PM EDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-181945-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
341 PM EDT FRI JUN 17 2016
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 AM SATURDAY TO 6 PM EDT
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ023-032-039-055-056-181945-
DARLINGTON-FLORENCE-WILLIAMSBURG-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
341 PM EDT FRI JUN 17 2016
...SEVERE THUNDERSTORM WATCH 266 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 1:33 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
233 PM EDT FRI JUN 17 2016
SCZ039-171915-
WILLIAMSBURG SC-
233 PM EDT FRI JUN 17 2016
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN WILLIAMSBURG COUNTY
UNTIL 315 PM EDT...
AT 232 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HEBRON...OR NEAR LAKE CITY...MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KINGSTREE...SALTERS...HEBRON...CADES...LANE...GREELEYVILLE AND
WILLIAMSBURG REGIONAL HOSPITAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3370 8000 3372 7998 3377 8000 3381 7994
3382 7992 3383 7991 3384 7980 3384 7979
3353 7953 3350 7999 3351 8000 3350 8000
3351 8001 3350 8002 3351 8002 3351 8008
3350 8009 3350 8010
TIME...MOT...LOC 1832Z 327DEG 22KT 3381 7985
SHKThunderstorm Wind, New Hanover
- When
- June 17, 2:49 PM EST to 2:52 PM EST
- Where
- New Hanover County, 1.07 mi ESE of South Wilmington to 1.06 mi NNW of Myrtle Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 34.165, -77.903
Isolated tree damage was observed in several neighborhoods on either side of South College Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 17 to 18, 20162 deaths · 8 injured · 2 events
- Hail and Damaging Winds in Georgia, June 17, 20161 death · $583,000 · 1 in hail · 43 events
- Hail and Damaging Winds in Mississippi, June 17, 20161 injured · $666,000 · 1.75 in hail · 58 events
- Flash Flooding and Flood in Nebraska, June 17 to 18, 2016$2.4 million · 1.75 in hail · 16 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2016$310,000 · 1.75 in hail · 43 events
- Flash Flooding and Hail in North Dakota, June 17, 2016$107,000 · 2.75 in hail · 41 events
- Damaging Winds in Arkansas, June 17, 2016$338,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, June 17, 20162 injured · 1 in hail · 52 events
- Flash Flooding and Hail in Minnesota, June 17, 2016$54,000 · 1.5 in hail · 30 events
- Damaging Winds in Alabama, June 17, 2016$97,000 · 61 kt wind · 15 events
- Damaging Winds in South Carolina, June 17, 2016$83,000 · 74 kt wind · 14 events
- Flash Flooding and Hail in South Dakota, June 17, 2016$50,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639194.